This article discusses the health effects from an overdose of diphenhydramine, a type of medicine called an antihistamine, which is found in various allergy and sleep medicines.
Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a drug or medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Patient's age, weight, and condition (for example, is the person awake or alert?)
Name of the product (ingredients and strengths, if known)
Time it was swallowed
However, do NOT delay calling for help if this information is not immediately available.
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Fluids through a vein (by IV)
Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
Recovery is likely if the patient survives the first 24 hours.
Few patients actually die from an antihistamine overdose, unless there have been serious heart rhythm disturbances or breathing problems.
Wax P. Anticholinergic toxicity. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 183.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.